Alert archive / Kansas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 101, NWS Goodland, KS

June 1, 2010Decatur County, Sheridan County, Thomas County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 1, 2010, 5:27 PM CDT for Decatur County, Sheridan County, Thomas County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 1, 2010, 5:27 PM CDT (22:27 UTC)
Expired
Jun 1, 2010, 6:00 PM CDT
In force
33 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Decatur County, KS, Sheridan County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 91 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2010-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3048 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2010-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3048 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
1.5
Supercell composite
8.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:23 PM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jun 1, 2:23 PM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
123 PM MDT TUE JUN 1 2010

.DISCUSSION...
123 PM MDT TUE JUN 1 2010

WESTERLY MID/UPPER FLOW CONTINUES ACROSS MUCH OF THE CONUS IN A FAST
ZONAL FLOW REGIME.

MAINTAINED MID POPS WEIGHTED ACROSS THE NORTH THROUGH 06-09Z BEFORE
SHIFTING POP AXIS EAST OF THE AREA. ALTHOUGH THE MOST VIGOROUS DEEP
MOIST CONVECTION IS ANTICIPATED EAST-NORTHEAST OF THE FORECAST AREA
ALONG NOSE OF LLJ, STRONG FRONTAL-SCALE FORCING/ELEVATED CAPE AOA
2000 J/KG COMBINED WITH MINIMAL CINH SHOULD RESULT IN SCT SEVERE
TSRA WEIGHTED ACROSS THE NORTHERN ZONES THIS EVENING.

STABLE POST-FRONTAL CONDITIONS ARE ANTICIPATED ON WED AND PULLED
POPS DURING THE MORNING HOURS. DIFFICULT TO RULE OUT AN ISOLATED
LATE AFTERNOON/EVENING STORM AS CINH WEAKENS ACROSS THE
WEST/SOUTHWEST ZONES AND MAINTAINED LOW POPS ACROSS THE AREA.

SHORTWAVE RIDGING RETURNS TO THE CENTRAL ROCKIES ON THU-FRI WITH
SOUTHERLY FLOW/RISING HEIGHTS/INCREASING THICKNESS LEADING TO RISING
TEMPERATURES. THE PREVIOUS FORECAST CAPTURED THE ANTICIPATED
SCENARIO WELL WITH ONLY MINOR ADJUSTMENTS PLANNED.

DAYS 4 THROUGH 7...A PROGRESSIVE ZONAL FLOW REGIME IS STILL PROGGED
ACROSS THE CENTRAL HIGH PLAINS BY THE MEDIUM RANGE MODELS. A LOW
AMPLITUDE RIDGE IS ANTICIPATED ACROSS MUCH OF THE SOUTHERN
PLAINS/SOUTHERN ROCKIES AND PORTIONS OF THE SOUTHWEST WHILE MODEST
MID/UPPER WEST/NORTHEAST FLOW PREVAILS ACROSS THE GREAT PLAINS. THIS
MAY LEAD TO A SERIES OF FROPAS ACROSS THE TRI-STATE AREA WITH LOW
PROBABILITIES FOR DEEP MOIST CONVECTION.

&&

.AVIATION...
1225 PM MDT TUE JUN 1 2010

EXPECT VFR CONDITIONS AT MCK AND GLD THROUGH MID DAY ON WEDNESDAY.
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE
THIS AFTERNOON AND MOVE ACROSS THE REGION ALONG AND AHEAD OF A
COLD FRONT THAT SWEEPS SOUTH ACROSS THE CENTRAL HIGH PLAINS LATE
THIS EVENING. THUNDERSTORMS ARE NOT INCLUDED AS A PREVAILING
CONDITION AT EITHER SITE DUE TO LIMITED COVERAGE...BUT COULD BE
INCLUDED IN AN UPDATE ONCE DEVELOPMENT HAS OCCURRED AND MOVEMENT
OF DISCRETE CELLS HAS BEEN IDENTIFIED.

SOME LOW CLOUDS ARE EXPECTED BEHIND THE FRONT AFTER ABOUT 08Z AT
BOTH GLD AND MCK...BUT NOT CERTAIN IT THEY WILL BE OF ENOUGH
COVERAGE TO WARRANT AN IFR CEILING. FOR NOW HAVE KEPT IT ALL VFR.

LOCKHART
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 1, 12:01 PM CDT, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1101 AM MDT TUE JUN 1 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1101 AM MDT TUE JUN 1 2010 /1201 PM CDT TUE JUN 1 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING...PRIMARILY ALONG AND NORTH OF INTERSTATE 70. LARGE HAIL
AND DAMAGING WINDS ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE BOTH WEDNESDAY AND THURSDAY
AFTERNOON. WHILE THE THREAT FOR WIDESPREAD SEVERE WEATHER IS
LOW...ISOLATED STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS.

ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE SUNDAY
THROUGH TUESDAY BUT THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER
APPEARS TO BE LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jun 1, 5:18 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
418 PM MDT TUE JUN 1 2010

KSZ002-003-014-015-012230-
DECATUR-RAWLINS-SHERIDAN-THOMAS-
518 PM CDT TUE JUN 1 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS...DECATUR
COUNTY IN NORTHWEST KANSAS...THOMAS COUNTY IN NORTHWEST KANSAS AND
SHERIDAN COUNTY IN NORTHWEST KANSAS...

AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
A THUNDERSTORM WAS RAPIDLY DEVELOPING NEAR REXFORD...AND MOVING
NORTHEAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

JRM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 6:22 PM CDTSevere Thunderstorm WarningGLDDecatur, Sheridan53 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.